Washington, 2018Dense Smoke in Washington, August 3 to 27, 2018
August 3 to 27, 2018 · NWS OTX · 7 events in 4 counties and zones
Multiple large wildfires in the Cascades and the mountains of northeast Washington produced copious quantities of dense smoke through much of the month of August. The Methow Valley in particular was bracketed by two large fires, the McCleod fire to the north and the Crescent Mountain Fire to the south.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple large wildfires in the Cascades and the mountains of northeast Washington produced copious quantities of dense smoke through much of the month of August. The Methow Valley in particular was bracketed by two large fires, the McCleod fire to the north and the Crescent Mountain Fire to the south. Smoke from these fires produced nearly continuous Unhealthy air quality and occasionally Hazardous air quality in Twisp and Winthrop between August 3rd and August 27th, when a cold front passed through and ventilated the region.
The communities of Omak, Tonasket, Republic and Colville also suffered long periods of Unhealthy air quality conditions from these fires and the Boyds Fire near Kettle Falls, as well as occasional smoke intrusion from large wildfires in British Columbia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 8:30 PM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
930 PM PDT Thu Aug 2 2018
.SYNOPSIS...
In the wake of today's dry cold front Friday and Saturday will be
cooler than average. The return of hot and dry conditions looks
likely next week with highs approaching 100 degrees at many
locations by Thursday.
&&
.DISCUSSION...
Updated public and fire weather forecasts to remove the mention of
higher evening winds and wind gusts and to remove mention of the
red flag warning as temperatures have decreased, some increases in
relative humidity have occurred, and winds have also shown some
decrease. No other changes made. /Pelatti
&&
.AVIATION...
06Z TAFS: A trof passage tomorrow will allow winds to increase
again tomorrow afternoon, otherwise smoke from regional and local
fires will cause haze and possibly visibility issues as low as
low VFR at times, otherwise VFR conditions should prevail.
/Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 78 56 80 58 86 / 0 0 0 0 0 0
Coeur d'Alene 53 78 53 79 54 85 / 0 0 0 0 0 10
Pullman 52 77 50 78 52 83 / 0 0 0 0 0 0
Lewiston 60 85 58 86 59 90 / 0 0 0 0 0 0
Colville 52 80 52 82 53 88 / 0 10 10 10 10 10
Sandpoint 49 76 49 77 50 82 / 0 10 10 10 10 10
Kellogg 51 74 49 75 51 81 / 0 0 0 0 0 10
Moses Lake 57 85 55 85 57 90 / 0 0 0 0 0 0
Wenatchee 62 82 60 85 61 89 / 0 0 0 0 10 0
Omak 59 84 58 86 60 90 / 0 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 2, 8:48 PM PST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
948 PM PDT Thu Aug 2 2018
IDZ001-WAZ037-038-042-043-031500-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
948 PM PDT Thu Aug 2 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
On Saturday afternoon and evening, slow moving showers and
thunderstorms will have the potential to bring spotty rainfall to
the portions of north central and northeast Washington as well as
the far northern Idaho Panhandle. While a few spots near the
Canadian border may receive some much needed rain, lightning may
increase the risk for new fire starts. Hot weather will return
Tuesday, Wednesday, and Thursday of next week. Many lowland areas
of the Inland Northwest will likely see a return to the mid to
upper 90s.
IDZ002>004-026-027-WAZ031>036-041-044-031500-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
948 PM PDT Thu Aug 2 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hot weather will return Tuesday, Wednesday, and Thursday of next
week. Many lowland areas of the Inland Northwest will likely see a
return to the mid to upper 90s. With no significant rain expected
next week, fire danger will remain high.
Dense Smoke, East Slopes Northern Cascades
- When
- August 3, 12:00 AM PST to August 27, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
An air quality sensor at Twisp recorded Unhealthy air quality from August 3rd through August 27th with occasional spikes into the Hazardous category. A cold front passage on August 27th brought breezy westerly winds which ventilated the area.
Dense Smoke, Okanogan Highlands
- When
- August 3, 12:00 AM PST to August 27, 12:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An air quality sensor in Nespelem recorded periods of Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Hazardous range for much of August 19th, and fluctuated between Unhealthy and Unhealthy for Sensitive Groups until a frontal passage brought breezy conditions and some rain on August 27th.
Dense Smoke, Okanogan Highlands
- When
- August 3, 12:00 AM PST to August 27, 3:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An air quality sensor in Inchelium recorded periods of Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Very Unhealthy and Hazardous range from August 19th through August 20th before marginally improving until a cold front passage on August 27th.
Dense Smoke, East Slopes Northern Cascades
- When
- August 3, 12:00 AM PST to August 27, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
An air quality sensor at Winthrop recorded Unhealthy air quality from August 3rd through August 27th with occasional spikes into the Very Unhealthy category. This sustained period of Unhealthy air quality was the result of large nearby wildfires and was only alleviated with a breezy cold front passage on August 27th.
Dense Smoke, Okanogan Valley
- When
- August 3, 12:00 AM PST to August 27, 12:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The air quality sensor at Omak recorded Unhealthy air quality through most of the month of August. On August 19th and 20th air quality deteriorated into the Hazardous range before moderating back to Unhealthy until a cold front passage cleared out the smoke on August 27th.
Dense Smoke, Okanogan Highlands
- When
- August 3, 12:00 AM PST to August 27, 3:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An air quality sensor in Republic recorded almost continuous Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Very Unhealthy and Hazardous range from August 19th through August 20th. Air Quality fluctuated between Unhealthy and Very Unhealthy until a cold front passage on August 27th ventilated the region.
Dense Smoke, Northeast Mountains
- When
- August 3, 12:00 AM PST to August 27, 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An air quality sensor in Colville recorded occasional periods of Unhealthy air quality with a few spikes into the Very Unhealthy range due to smoke from area wildfires through much of August.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777519, 777521, 777522, 777523, 777524, 777525, 777526.